Week 8: Attention Deficit Hyperactivity Disorder and Related Psychopathology Medications Course Document: ADHD Stimulant Addiction Case Study: Junior Junior is a 14-year-old Hispanic boy of Mexican-American heritage. He lives with his parents in San Bernadino, CA. Junior’s parents (Diego and Francisca) both have successful careers and are very concerned that he should succeed in his studies and with his friends. While Junior has always had difficulty staying focused on any one thing for longer than just a few minutes, it became worse as he entered middle school. At one point, a school counselor contacted Junior’s parents to tell them that they might want to consider having Junior tested for attention deficit hyperactivity disorder, or ADHD. After a brief exam and consultation, a doctor prescribed a moderate dosage of dextroamphetamine to help Junior focus. The effects were dramatic and instantaneous. He was pleasantly dedicated to the tasks before him, and his grades improved over the next 6-week period. After a while, the dose was increased because the medication was not working as well. Junior’s doctor was a little hesitant, but figured that Junior’s physical build and activity level might have something to do with the change, so he increased the dose to the highest of all of his young patients. Lately, though, Junior’s mother has noticed that his medication seems to be running out before it should. At first she thought little of it, because he had lost some pills down the drain before and it was nothing. A few months ago, however, the pharmacist told her that their insurance would not fill the prescription for at least well over a week. This has now happened three times. Once, she was sure he had been out, and suddenly there were 4 pills in the bottle that looked different than the first set. Junior denied that he switched the pills. She had him take the pills while she was watching, and the effects were perfectly normal. As Junior suggested, she believed she must have dreamt up the difference in the pills. Things have changed very recently. Junior has lost weight, and he looks “wired” but simultaneously “exhausted.” Francisca thinks Junior has been taking his medication incorrectly, maybe even obtaining more somehow. For the last 2 days, he has had nose bleeds and has not been sleeping at night. Francisca decided to act quickly when Junior “broke down” and told her that he had been having “weird things” in his vision. He whispered to her that he did not want to hurt her, though he had a “bad thought” about hitting her when she questioned him. He went to their church on his own after school 1 © 2012 Laureate Education, Inc. yesterday to pray about his thoughts of harming his mother and the frightening things he had been seeing. Francisca hopes these things are hallucinations and wants to figure out how to help her son before something bad happens.
For this Assignment, review the ADHD case study of Junior in the Learning Resources. Consider the ethical implications of the client’s presentation and the role of the counselor in treating this client. Plan steps to begin treatment of this client’s condition.
In a 2- to 3-page APA-formatted paper, include the following:
- An explanation of what may be occurring in this case
- An explanation of the steps a counselor might take to treat this client
- Address ethical implications that may be present
- Address larger ethical implications of medical treatment of ADHD
- Support for your response with scholarly evidence and information from the DSM-5